South Dakota, 2005

Hail in South Dakota, August 8, 2005

August 8, 2005 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 2:55 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 2:55 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT MON AUG 8 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
COLD FRONTAL BOUNDARY CURRENTLY RUNS FROM WHEATON ESE THROUGH DEWEY
COUNTY. HEAT INDICES HAVE WARMED UP TO HEAT ADVISORY CRITERIA IN THE
SOUTHEAST. WILL CANCEL ADV FOR THE NORTHERN COUNTIES WITH THIS
ISSUANCE. LATEST ANALYSES SHOW CIN NEARLY ERODED IN THE SW...BUT
MAIN WAVE DOESNT APPROACH UNTIL LATER TONIGHT. HAVE INCLUDED SLIGHT
CHANCE IN THE SW FOR THIS EVE. MOST OF THE ACTIVITY TONIGHT WILL BE
ELEVATED AND NORTH OF THE FRONT IN ND/NRN SD. HAVE TAILORED POPS A
LITTLE MORE TOWARD THE NORTH. MAIN WAVE PUSHES ACROSS THE AREA LATE
TONIGHT/EARLY TOMORROW...WITH COLD FRONT CLEARING THE SERN PORTION
OF THE FORECAST AREA BY NOON OR SO. MOST OF THE ACTIVITY WILL BE
LATE TONIGHT AND EARLY TOMORROW...WITH THE BEST CHANCE IN THE
NORTHEAST. ANOTHER UPPER LEVEL WAVE WILL PUSH THROUGH THE AREA
WEDNESDAY NIGHT...AND LATE THURSDAY. HAVE CONTINUED WITH PRECIP
CHANCES DURING THOSE PERIODS. OTHERWISE...COOLER CONDITIONS EXPECTED
FOR THIS PERIOD WITH AN INCREASED CHANCE FOR RAINFALL.

.LONG TERM...FRIDAY THROUGH MONDAY
LAST COUPLE RUNS OF THE GFS COMPARE VERY FAVORABLY TO THE LATEST
ECMWF...THUS GRID MANIPULATIONS TODAY WERE BASED MAINLY ON THE 06Z
AND 12Z GFS.  OVERALL THE PATTERN WILL BE ONE OF FALLING HEIGHTS AND
BETTER CHANCES FOR RAIN...ALONG WITH MORE REFRESHING TEMPERATURES.
SYSTEMS ROTATING THROUGH SOUTHERN CANADA WILL DRIVE FRONTS THROUGH
THE REGION ON EARLY FRIDAY AND AGAIN LATE SATURDAY.  SHOULD SEE
CONVECTION AHEAD OF BOTH OF THESE FEATURES.  MEANWHILE CANADIAN HIGH
PRESSURE WILL BUILD SOUTH OVER THE NORTHERN PLAINS AND PUSH THE MOST
EFFECTIVE BOUNDARY SOUTH INTO THE SOUTHERN PLAINS BY LATE IN THE
MEDIUM RANGE.  THEREFORE GRIDS REMAIN DRY FOR SUNDAY AND MONDAY.  AS
FOR TEMPS...TRENDED THEM A TOUCH COOLER...ESPECIALLY LATE IN THE
PERIOD.  BOTH ECMWF AND GFS AGREE ON THE COOLDOWN.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FOR FAULK/SPINK/CLARK/CODINGTON/GRANT/HAMLIN
DEUEL/HAND/BUFFALO THROUGH 8 PM CDT.
MN...HEAT ADVISORY FOR BIG STONE THROUGH 8 PM CDT.
&&

RK/TDK
Hazardous weather outlook, Aug 8, 4:54 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT MON AUG 8 2005

MNZ039-046-SDZ003>005-007>009-015-016-021-023-033>036-045-048-091053-
BIG STONE-CAMPBELL-CORSON-DEUEL-DEWEY-GRANT-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-STANLEY-SULLY-TRAVERSE-WALWORTH-
554 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED LATE THIS EVENING
AND OVERNIGHT...AND MAINLY NORTH OF A LINE FROM GETTYSBURG TO
MILBANK. LARGE HAIL AND DAMAGING WINDS COULD ACCOMPANY STORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING IN NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA AFTER MIDNIGHT.

SDZ006-010-011-017>020-022-037-051-091053-
BROWN-BUFFALO-CLARK-CODINGTON-DAY-EDMUNDS-FAULK-HAMLIN-HAND-SPINK-
554 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED LATE THIS EVENING
AND OVERNIGHT...AND MAINLY NORTH OF A LINE FROM GETTYSBURG TO
MILBANK. LARGE HAIL AND DAMAGING WINDS COULD ACCOMPANY STORMS
TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR COUNTIES IN AND ADJACENT TO THE
JAMES RIVER VALLEY REGION THIS AFTERNOON. HEAT INDEX VALUES OF 100 TO
105 ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT ACROSS NORTHEAST
SOUTH DAKOTA.

DORN

In the hours before

Local storm report, Aug 8, 12:20 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
120 PM CDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 E HIGHMORE            44.52N 99.38W
08/03/2005                   HYDE               SD   LAW ENFORCEMENT

            TOWNSHIP ROADS UNDER WATER.

0800 PM     FLASH FLOOD      3 W REE HEIGHTS         44.52N 99.26W
08/03/2005                   HAND               SD   LAW ENFORCEMENT

            TOWNSHIP ROADS UNDER WATER. TRAIN TRACKS WASHED OUT.

&&

GM

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 8, 5:19 PM CST
Where
Grant County, 3 mi SW of Milbank
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -96.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472812.